Oklahoma, 2013

Damaging Winds in Oklahoma, July 23, 2013

July 23, 2013 · NWS OUN · 5 events in 3 counties and zones

Intense thunderstorms, including some supercells, developed across Kansas during the afternoon and moved southward. By mid evening, a linear complex had evolved and crossed into Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Intense thunderstorms, including some supercells, developed across Kansas during the afternoon and moved southward. By mid evening, a linear complex had evolved and crossed into Oklahoma. Several reports of severe wind gusts were received in the northern tier of counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 23, 5:44 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 5:44 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT TUE JUL 23 2013

.AVIATION...
ISOLATED STORMS HAVE FORMED THIS AFTERNOON NEAR A
SURFACE BOUNDARY IN SOUTHERN KANSAS AND FAR NORTHEAST
OKLAHOMA. WILL ONLY MENTION STORMS AT PNC TERMINAL AT
THIS TIME...AS BETTER COVERAGE OF STORMS LATER THIS
EVENING/OVERNIGHT MIGHT BE NORTH AND EAST OF THE AREA.

SURFACE BOUNDARY IS EXPECTED TO PUSH INTO AT LEAST THE
NORTHERN THIRD OF OKLAHOMA TONIGHT INTO WEDNESDAY WITH
NORTHEAST TO EAST WINDS BEHIND THE BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT TUE JUL 23 2013/

DISCUSSION...
THE MAIN FORECAST CONCERN THROUGH TOMORROW WILL BE THE
HEAT...FOLLOWED BY HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING
BY THURS NIGHT AND FRIDAY.

FOR TODAY... A NEARLY STATIONARY BOUNDARY RESIDES ACROSS SRN KS
THIS AFTERNOON. SFC HEATING AND WEAK CONVERGENCE ON THIS BOUNDARY
SHOULD BE SUFFICIENT TO OVERCOME THE CAP. THIS WILL LEAD TO
ISOLD/SCT THUNDERSTORM DEVELOPMENT IN THE 22Z TO 00Z TIMEFRAME.
EXPECT STORMS TO SURGE SWD/SEWD...POSSIBLY REACHING FAR NRN OK
MUCH LIKE LAST NIGHT. THE STRONGEST STORMS COULD PRODUCE WIND
GUSTS TO 70 MPH AND POSSIBLY SOME LARGE HAIL. ACTIVITY MAY
CONTINUE INTO THE NIGHT...ESPECIALLY ACROSS EASTERN OKLAHOMA.
TEMPERATURES WILL BE RATHER WARM AGAIN TONIGHT...WITH LOWS RANGING
FROM THE MID 70S TO LOWER 80S. STORMS SHOULD FORCE AN OUTFLOW
BOUNDARY/WIND SHIFT SOUTH INTO CENTRAL OKLAHOMA OVERNIGHT. THIS
MAY ALLOW NORTHERN PARTS OF OKLAHOMA TO COOL OFF A BIT MORE.

TOMORROW INTO THURSDAY... OKLAHOMA WILL BE DIVIDED NORTH SOUTH BY
A REMNANT OUTFLOW BOUNDARY/FRONT. THIS WILL SERVE AS A FOCUS FOR
ISOLD STORM DEVELOPMENT EACH AFTERNOON. TEMPERATURES SOUTH OF THE
FRONT WILL SURGE INTO THE UPPER 90S/LOW 100S. NORTH OF THIS
BOUNDARY...SOME RELIEF FROM THE HEAT IS EXPECTED WITH HIGHS IN THE
LOWER 90S.

A MORE ACTIVE PERIOD IS EXPECTED FROM THURSDAY NIGHT THROUGH
FRIDAY AS A LARGE UPPER LOW MOVES ACROSS THE SOUTHERN PLAINS. AS
THIS OCCURS WITHIN A MOISTURE RICH ENVIRONMENT...WIDESPREAD RAIN
IS EXPECTED. SOME HEAVY RAINFALL MAY OCCUR...WITH TOTALS IN EXCESS
OF 2 TO 3 INCHES. THIS WOULD BE MOST LIKELY ACROSS PORTIONS OF
NORTHERN AND CENTRAL OKLAHOMA. WILL ALSO SEE BELOW AVERAGE
TEMPERATURES WILL HIGHS IN THE 80S MOST PLACES ON FRIDAY.

THIS WEEKEND INTO EARLY NEXT WEEK... WILL KEEP CHANCE POPS AS
UPPER SYSTEM EXITS ON SATURDAY. THIS WILL COINCIDE WITH MUCH BELOW
NORMAL HIGH TEMPS...WITH HIGHS IN THE 80S AGAIN. HOWEVER...BY
SUNDAY...A DRYING TREND IS FORECAST WITH GRADUALLY INCREASING
TEMPERATURES. MODELS DO INDICATE A FRONT MAY TRY TO MOVE INTO FAR
NORTHERN OKLAHOMA...AND WILL INCLUDE SLIGHT CHANCE POPS IN THESE
AREAS MON AND TUES...THOUGH CONFIDENCE REMAINS RATHER LOW THIS FAR
IN ADVANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  96  74  93 /  20  20  20  30
HOBART OK         77 100  75  98 /  10  20  20  30
WICHITA FALLS TX  77 101  77 101 /  10  20  10  20
GAGE OK           72  91  72  90 /  10  20  40  50
PONCA CITY OK     75  91  72  89 /  50  20  20  30
DURANT OK         76  99  75  97 /  10  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 23, 11:06 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1206 PM CDT TUE JUL 23 2013

OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1206 PM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN OKLAHOMA...
MAINLY NORTH OF A WOODWARD TO STILLWATER LINE...BETWEEN 4 PM THIS
AFTERNOON AND MIDNIGHT TONIGHT. DAMAGING WINDS IN EXCESS OF 70 MPH...
HAIL UP TO THE SIZE OF HALF DOLLARS...AND HEAVY DOWNPOURS ARE THE
MAIN HAZARDS.

A FEW THUNDERSTORMS WILL OCCUR OVER SOUTHERN OKLAHOMA THIS
AFTERNOON AS WELL...BUT THESE STORMS ARE NOT EXPECTED TO BE
STRONG OR SEVERE.

DISCUSSION...
AFTERNOON HEATING IN A MOIST AND SOMEWHAT UNSTABLE ENVIRONMENT
WILL SUPPORT A FEW STORMS THIS AFTERNOON ACROSS SOUTHERN OKLAHOMA.
THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE DUE TO WEAK
SHEAR.

ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN
KANSAS NEAR A FRONT...THEN MOVE SOUTH OR SOUTHEAST INTO NORTHERN
OKLAHOMA. MODERATE INSTABILITY AND SOMEWHAT FAVORABLE VERTICAL WIND
PROFILES WILL BE SUFFICIENT FOR A FEW SEVERE STORMS ACROSS
NORTHERN OKLAHOMA BETWEEN 4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.
AS THESE STORMS MOVE SOUTH DURING THE NIGHT...THEY WILL LIKELY WEAKEN
DUE TO THE LOSS OF DAYTIME HEATING...STRONGER CAPPING...AND A WEAKER
SHEARED ENVIRONMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
AFTERNOON TEMPERATURES AND HUMIDITIES WILL BE QUITE HIGH TODAY.
HEAT STRESS IS A CONCERN FOR PEOPLE WHO ARE OUTSIDE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. THE RISK OF
SEVERE STORMS WILL BE LOW.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL AND FLOODING ARE POSSIBLE...MAINLY THURSDAY NIGHT
INTO FRIDAY IN NORTHERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM WEDNESDAY.

CMS/MBS

In the hours before

Special weather statement, Jul 23, 6:51 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT TUE JUL 23 2013

OKZ004-005-240130-
HARPER OK-WOODS OK-
751 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARPER AND NORTHWESTERN
WOODS COUNTIES UNTIL 830 PM CDT...

AT 743 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 25 MILES NORTH OF
BUFFALO...MOVING SOUTH AT 30 TO 35 MPH.  THIS STORM HAS PRODUCED
DAMAGING WINDS OVER 60 MPH AND QUARTER SIZED HAIL IN SOUTHWEST
KANSAS.

THIS STORM IS EXPECTED TO MOVE INTO NORTHERN HARPER AND WOODS
COUNTIES BETWEEN 815 AND 830 PM.  STRONG GUSTY WINDS MAY PRECEDE
THE RAIN.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 60 MPH...

LAT...LON 3700 9925 3685 9922 3682 9988 3700 9983
TIME...MOT...LOC 0043Z 357DEG 32KT 3726 9965
Special weather statement, Jul 23, 7:55 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT TUE JUL 23 2013

OKZ005-006-240215-
WOODS OK-ALFALFA OK-
855 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODS AND
NORTHWESTERN ALFALFA COUNTIES UNTIL 915 PM CDT...

AT 849 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST
OF FREEDOM...MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3699 9855 3677 9845 3671 9877 3700 9893
      3700 9857
TIME...MOT...LOC 0149Z 325DEG 27KT 3695 9887

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
July 23, 8:05 PM CST
Where
Harper County, 0.89 mi SW of Buffalo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.820, -99.640

Thunderstorm Wind, Woods

When
July 23, 8:50 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

Thunderstorm Wind, Kay

When
July 23, 9:23 PM CST
Where
Kay County, 2.21 mi W of Blackwell
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.800, -97.320

Thunderstorm Wind, Kay

When
July 23, 9:34 PM CST
Where
Kay County, 0.89 mi NW of Ponca City
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.710, -97.090

No damage was reported.

Thunderstorm Wind, Kay

When
July 23, 9:46 PM CST
Where
Kay County, 0.89 mi NW of Ponca City
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.710, -97.090

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466366, 466367, 466368, 466369, 466765.